PDA

View Full Version : replacement for plaquenil? Eye problems



ana
11-25-2007, 08:03 PM
Hi,

I am sort of new to this forum. I have had lupus for 22 years and was on plaquenil until very recently. I started seeing a squiggly distortion in my right eye after my plaquenil was doubled for several weeks. Eye exams confirmed a change in my retina and central vision, and it was recommended I get off both plaquenil and quinicrine.

Since being off the drug, a peely sort of rash that I haven't had for 22 years is returning, and I'm feeling noticeablly worse all around. I am feeling depressed because I"ve been leading an active lifestyle for 22years, and already I feel affected by fatigue. My choices seem to be either get used to less energy and giving up certain things or up some of my nasty meds (prednisone and imuran).

Any thoughts? The anti-malarials were great for me, are there any similar type meds?

ANA

Saysusie
11-27-2007, 10:24 AM
Hi Ana;
Eye damage after taking hydroxychloroquine (Plaquenil) is reversible when caught in time and treated, but it is not reversible if it develops after taking chloroquine ( Aralen). If you can no longer use hydroxychloroquine, it is very likely that you will be prescribed immunosuppressants and/or corticosteroids.
Plaquenil works well for many to combat fatigue and skin problems. There are other drugs that will help these symptoms, but they are stronger medications. Make sure that you talk to your doctor about the alternatives and that you thoroughly understand what they are for, what their side effects are and what type of results you can expect.
I wish you the very best
Peace and Blessings
Saysusie